Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:38 PM EDT for Cumberland County, Franklin County, Perry County, Pennsylvania. It was in force for 82 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 6:38 PM EDT (22:38 UTC)
- Expired
- Aug 19, 2017, 8:00 PM EDT
- In force
- 82 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cumberland County, PA, Franklin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:20 PM EDT | TSTM WND DMG | 1 Nw Shermansdale, PA | TREES DOWN ON LANDISBURG ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018
WUUS51 KCTP 192238
SVRCTP
PAC041-055-099-200000-
/O.NEW.KCTP.SV.W.0161.170819T2238Z-170820T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
638 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Franklin County in south central Pennsylvania...
Cumberland County in south central Pennsylvania...
Perry County in south central Pennsylvania...
* Until 800 PM EDT
* At 636 PM EDT, severe thunderstorms were located along a line
extending from near Burnham to near Perulack to near Waterfall,
moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Carlisle, Lower Allen, Enola, Shippensburg, Mechanicsburg, Camp
Hill, New Cumberland, Lemoyne, Harrisburg and Chambersburg.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 187 to 238.
Interstate 81 from mile markers 19 to 65.
Interstate 83 from mile markers 40 to 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have produced widespread
wind damage across central and northern Huntingdon county and
location to the west. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows! If swimming or boating on an area lake, get
away from the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3998 7793 4025 7772 4038 7753 4041 7753
4056 7717 4059 7717 4063 7695 4057 7699
4047 7695 4042 7702 4038 7703 4032 7691
4029 7692 4022 7686 4020 7693 4016 7691
4015 7703 4003 7719 3999 7740 3994 7747
TIME...MOT...LOC 2236Z 283DEG 33KT 4063 7752 4037 7767 4012 7799
HAIL...0.75IN
WIND...70MPH
$$
Lambert1 follow-up statement
023
WWUS51 KCTP 192330
SVSCTP
Severe Weather Statement
National Weather Service State College PA
730 PM EDT SAT AUG 19 2017
PAC041-055-099-200000-
/O.CON.KCTP.SV.W.0161.000000T0000Z-170820T0000Z/
Franklin PA-Cumberland PA-Perry PA-
730 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL FRANKLIN...CUMBERLAND AND EASTERN PERRY COUNTIES...
At 728 PM EDT, severe thunderstorms were located along a line
extending from near Millersburg to near Boiling Springs to near
Scotland, moving east at 45 mph. The strongest westerly wind gusts
in this line of storms are near Duncannon.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Mechanicsburg, Camp Hill, Carlisle, Lemoyne, Enola, Shippensburg, New
Cumberland, Lower Allen, Chambersburg and Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near an area lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3997 7781 4015 7756 4042 7725 4060 7709
4062 7696 4057 7699 4047 7695 4042 7702
4037 7703 4031 7691 4028 7692 4022 7687
4023 7690 4020 7693 4016 7692 4015 7703
4003 7719 3999 7740 3994 7747
TIME...MOT...LOC 2328Z 270DEG 39KT 4050 7692 4020 7713 3999 7766
HAIL...0.75IN
WIND...70MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:01 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 19, 6:01 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service State College PA 601 PM EDT Sat Aug 19 2017 .SYNOPSIS... Isolated to scattered thunderstorms are likely to spread east across the Alleghenies into the central ridge and valley region during the mid afternoon and early evening before dissipating later tonight. Fair weather is expected Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... *Severe Thunderstorm watch #457 until 9pm for portions of southwestern and south-central PA. Risk for severe thunderstorms has increased throughout the day with SPC upgrading a portion of the area to SLGT risk. Large- scale NWP and CAM model guidance continue to exhibit considerable agreement indicating storms currently over east-central Ohio will spread into southwestern and south-central Pennsylvania during the late afternoon and early evening. Recent MCD highlights the evolving severe risk with cold air aloft and steep lapse rates promoting hail and locally damaging wind gusts - especially if storms can organize into short line segments. The most likely timing for storms is btwn 4 and 8pm. Expect convection to diminish in intensity/coverage as it pushes into east-central PA/Susquehanna Valley region during the late evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Local thunderstorm impacts are possible between now and 04Z with the most favorable area affecting KJST, KAOO and KUNV. Clearing skies fcst tonight with models suggesting potential for IFR stratus/fog mainly over the western 1/2 of the airspace. Early morning restrictions will improve to VFR by 14Z. VFR conditions Sunday and Monday, except for areas of morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely. Wed...Improving conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 6:20 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service State College PA 620 PM EDT Sat Aug 19 2017 PAZ004>006-010-011-017-024-037-058-066-202230- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Tioga-Schuylkill- Lancaster- 620 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-025>028-033>036-041-042-045-046-049>053-056-057-059- 063>065-202230- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York- 620 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 6:01 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 NNW ALTOONA 40.55N 78.42W
08/19/2017 BLAIR PA FIRE DEPT/RESCUE
TREES SNAPPED AND UPROOTED ON JOUNIATA GAP ROAD
&&
EVENT NUMBER CTP1701378
PAHLocal storm report, Aug 19, 6:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 SE TIPTON 40.61N 78.26W
08/19/2017 BLAIR PA PUBLIC
TREES DOWN
&&
EVENT NUMBER CTP1701380
KFLocal storm report, Aug 19, 6:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 SE STATE COLLEGE 40.76N 77.82W
08/19/2017 CENTRE PA 911 CALL CENTER
TREES AND WIRES DOWN ON ANACONDA DRIVE FURGASON TWP
&&
EVENT NUMBER CTP1701381
PAHLocal storm report, Aug 19, 6:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG STATE COLLEGE 40.79N 77.86W
08/19/2017 CENTRE PA 911 CALL CENTER
LIVE WIRES BLOCKING WHITE HALL ROAD... FURGASON TWP
&&
EVENT NUMBER CTP1701382
PAHLocal storm report, Aug 19, 6:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG FLINTON 40.72N 78.52W
08/19/2017 CAMBRIA PA 911 CALL CENTER
LIVE WIRES DOWN BLOCKING BEAVER VALLEY ROAD
&&
EVENT NUMBER CTP1701383
PAHLocal storm report, Aug 19, 6:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG PINE GROVE MILLS 40.74N 77.87W
08/19/2017 CENTRE PA TRAINED SPOTTER
NUMEROUS TREES DOWN AROUND PINE GROVE MILLS PINE GROVE
MTN ROAD CLOSED DUE TO FFALLEN TREES
&&
EVENT NUMBER CTP1701384
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.